History of Present Illness
A patient in their mid-40s with a history of HIV presents to the emergency department (ED) with a 3- to 4-week history of vomiting and testicle pain that is associated with alternating constipation and diarrhea. The patient is currently not taking his HIV medication and reports decreased eating and drinking to help reduce vomiting. He has been using an over-the-counter suppository for constipation. The testicular pain is on the right side and the patient reports swelling plus intermittent dysuria. He denies abdominal pain, fever, or other complaints.
Vital Signs and Physical Examination
The patient’s vital signs in the ED are essentially normal. His laboratory results are normal except for a low hemoglobin level (11 g/dL), low sodium (130 mEq/L), high creatinine (4.3 mg/dL), and elevated blood urea nitrogen (BUN) level (50 mg/dL). Physical examination is essentially normal including the testicular examination, with no appreciable swelling or tenderness. Ultrasonography of the scrotum is also normal.
Further testing and imaging such as urine toxicology testing, abdominal ultrasonography, abdominal computed tomography (CT), and spinal magnetic resonance imaging (MRI) are discussed, The patient, however, is hydrated and sent home without further imaging for outpatient follow-up. He returns to the ED 2 days later with worsening symptoms and undergoes abdominal CT (Figures 1 and 2).
Can you diagnose this condition?
Click to the next page for answers.